Colorado, 2025

Hail in Colorado, July 11, 2025

July 11, 2025 · NWS PUB · 2 events in 2 counties and zones

Messy westerly to northwesterly flow was in place over the area, which allowed for widespread storms to develop, some of which became strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Messy westerly to northwesterly flow was in place over the area, which allowed for widespread storms to develop, some of which became strong to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 11, 5:01 PM MST, 44 minutes earlier. Its key messages:

  • Showers and thunderstorms lasting through the evening over the southeast plains, marginal severe wx and local heavy rain possible.
  • Cooler tomorrow with a lesser amount of showers and storms(some still strong w/locally heavy rain).
  • Daily afternoon and evening shower and storms are expected through the long term period.
Area forecast discussion, Jul 11, 5:01 PM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
601 PM MDT Fri Jul 11 2025

.KEY MESSAGES...

- Showers and thunderstorms lasting through the evening over the
southeast plains, marginal severe wx and local heavy rain possible.

- Cooler tomorrow with a lesser amount of showers and
  storms(some still strong w/locally heavy rain).

- Daily afternoon and evening shower and storms are expected
  through the long term period.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 202 PM MDT Fri Jul 11 2025

Currently, early this afternoon scattered showers and thunderstorms
were noted along mtns/plains interface with dry conditions
elsewhere. Temps were in the 80s across nearly all of the plains
with 70s valleys and 50s and 60s mtns. Mesoanalysis indicated about
500-1000 J/kg of CAPE were noted on the plains with 20-25 knts of
shear. PWATs were about normal over the plains but it was quite dry
over the interior valleys.

Showers and tstorms will continue ot increase and push out onto the
plains. Guidance continues to indicate it will be more of a later
show as most of the storms will not get their acts together until
early this evening over the plains. With just modest cape and shear
available, primarily expect strong to marginally svr storms with
some locally heavy rain possible. storms will move slowly east
through the evening hours and I would not be too surprised to see
several storms still ongoing across the far eastern plains around
midnight. Any storms which train could cause some locally flooding
issues over the eastern plains later this evening.

Skies will likely remain rather cloudy tonight over the plains and
some guidance keeps showers going well into the overnight hours. dry
and clear conditions are anticipated over the mtns and valleys.

For tomorrow, skies will gradually clear over the plains, and it
will be rather very cool tomorrow as max temps are only expected to
get into the 70s and 80s over the plains. The San Luis Valley may
actually be warmer than the SE CO plains tomorrow due to the cooler
air advecting onto the plains. There will likely be some showers and
storms tomorrow, but once again it will be a late show due to the
cooler air over the plains. Overall, the best areas of unstable air
tomorrow will likely be along the mtns/plains interface, and this is
where the best chance of precip will be tomorrow. Storms should
clear relatively quickly tomorrow early evening. \/Hodanish

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 329 AM MDT Fri Jul 11 2025

Sunday - Thursday: Through the long term period, active weather
is expected each day, as showers and storms impact portions of
the region. Overall, not much has changed from previous long
term forecast, with messy northwesterly to northerly expected to
be in place as a ridge of high pressure sits across the
southwestern US. While no major forcing is still expected,
orographic forcing will be in place with this flow pattern,
along with periods of enhanced forcing from frontal surges late
in this period. With these forcing mechanisms, along with
moisture still in place each day, daily afternoon and evening
showers and thunderstorms are expected. The highest coverage of
showers and storms is anticipated to remain along the mountains,
where forcing will be maximized. With that said though, greater
coverage is expected to expand across the plains around midweek
next week as the aforementioned cold fronts push across the
area. And like most summer days, a strong thunderstorm or two
can't be ruled out, with frequent lightning, gusty outflow winds
around 40 mph, small hail, and brief periods of heavy rain the
most likely hazards with any more organized convection. Beyond
all of that, breezy winds and increased afternoon and evening
cloud cover are expected each day. Looking at temperatures,
through Tuesday, near seasonal temperatures are anticipated for
much of the area. Then for Wednesday and Thursday, a cool down
to below seasonal values is expected thanks to the cold front
passage.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 554 PM MDT Fri Jul 11 2025

COS and PUB...Scattered showers and thunderstorms will affect
the terminals through at least 03Z, with brief MVFR conditions
possible in locally heavy rain, along with gusty outflow winds
up to 40kts and small hail at the terminals. Another cold front
will push south across the plains overnight, with developing
moist upslope flow leading to low VFR to MVFR cigs at the
terminals early Saturday morning. VFR cigs with chances of
showers and storms for the afternoon at both terminals.

ALS...VFR conditions with diurnal wind regimes at the terminal
through the next 24 hours. There will be low end chances of
storms at the terminal tomorrow afternoon, which would most
likely produce gusty outflow winds.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...HODANISH/MOZLEY
LONG TERM...SIMCOE
AVIATION...MW
Hazardous weather outlook, Jul 11, 9:50 AM MST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1050 AM MDT Fri Jul 11 2025

COZ058>089-093>099-121700-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1050 AM MDT Fri Jul 11 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon through Tonight

Showers and thunderstorms will develop over the region later this
afternoon, with the brunt of the activity occurring during the
late afternoon time period, and lasting well into the evening
hours.

A few storms will likely become strong to severe, with hail near
1 inch in diameter and wind gusts in excess of 60 mph. The
strongest storms are expected over the Palmer Divide, the Raton
Mesa and the far eastern plains.

In addition to the severe weather threat, there is more moisture
in the atmosphere today, so locally heavy rainfall capable of
causing localized flash flooding will be possible over all of the
plains later today and into tonight.

All storms will produce dangerous cloud to ground lightning.

Thunderstorms will track east across the Plains and exit into
Kansas late tonight into Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily afternoon and evening showers and thunderstorms are expected
Saturday through Thursday. Saturday has the highest chances of
stronger storms, particularly across the eastern plains, with strong
outflow winds up to 60 mph the primary hazard. Otherwise, the
most likely hazards with any more organized storms will be gusty
outflow winds around 40 mph, small hail, frequent lightning, and
brief periods of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

Hodanish

In the hours before

Special weather statement, Jul 11, 4:33 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
533 PM MDT Fri Jul 11 2025

COZ099-120000-
Springfield Vicinity/Baca County CO-
533 PM MDT Fri Jul 11 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL BACA COUNTY THROUGH
600 PM MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pritchett, or 8 miles west of Springfield, moving east at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Springfield and Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
southeastern Colorado.

&&

LAT...LON 3729 10288 3748 10284 3748 10255 3721 10262
TIME...MOT...LOC 2333Z 281DEG 6KT 3738 10278

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

EP
Special weather statement, Jul 11, 4:41 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
541 PM MDT Fri Jul 11 2025

COZ093-094-097-120015-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
541 PM MDT Fri Jul 11 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN OTERO...NORTHEASTERN LAS
ANIMAS AND SOUTHWESTERN BENT COUNTIES THROUGH 615 PM MDT...

At 540 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Higbee, or 21 miles south of North La Junta,
moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Higbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
southeastern Colorado.

&&

LAT...LON 3754 10401 3774 10400 3778 10327 3752 10334
TIME...MOT...LOC 2340Z 283DEG 7KT 3767 10346

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

EP
Special weather statement, Jul 11, 4:44 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
544 PM MDT Fri Jul 11 2025

COZ078>080-120015-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-Wet Mountains above 10000 Ft CO-
544 PM MDT Fri Jul 11 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CUSTER COUNTY
THROUGH 615 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Crestone Peak, or 40 miles west of Pueblo, moving
southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Silver Cliff and Rosita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3809 10544 3817 10533 3809 10509 3794 10532
TIME...MOT...LOC 2344Z 317DEG 12KT 3811 10534

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ehr
Special weather statement, Jul 11, 5:21 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
621 PM MDT Fri Jul 11 2025

COZ072-078>080-087-120045-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Wet Mountains above 10000 Ft CO-
621 PM MDT Fri Jul 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HUERFANO AND
SOUTHEASTERN CUSTER COUNTIES THROUGH 645 PM MDT...

At 620 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Gardner, or 40 miles southwest of Pueblo, moving south
at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Huerfano and southeastern Custer Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3806 10537 3808 10521 3783 10507 3779 10541
TIME...MOT...LOC 0020Z 351DEG 11KT 3800 10528

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ehr
Special weather statement, Jul 11, 5:30 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
630 PM MDT Fri Jul 11 2025

COZ086-120100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
630 PM MDT Fri Jul 11 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL PUEBLO COUNTY THROUGH 700
PM MDT...

At 630 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Pueblo Reservoir to 17 miles
south of Salt Creek. Movement was east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southwestern Pueblo and Salt Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3824 10467 3823 10456 3798 10443 3796 10469
      3807 10486 3817 10489 3822 10480
TIME...MOT...LOC 0030Z 271DEG 9KT 3814 10479 3799 10464

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ehr
Local storm report, Jul 11, 5:45 PM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
645 PM MDT Fri Jul 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             9 W San Isabel          37.99N 105.23W
07/11/2025  M1.25 Inch       Custer             CO   Trained Spotter

&&

kam

The radar

The Pueblo radar (KPUX), 105 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Custer

When
July 11, 5:45 PM MST to 5:48 PM MST
Where
Custer County, 9.35 mi SE of Rosita
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.990, -105.230

Hail measured to 1.25 inches occurred in Custer County.

Hail, Bent

When
July 11, 7:48 PM MST to 7:51 PM MST
Where
Bent County, Las Animas
Measured
1.25 in hail
Reported by
Public
Coordinates
38.070, -103.220

Report from mPING. Hail measured to 1.25 inches occurred in Bent County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287751, 1287752.